MAUDE Adverse Event Report: CONMED CORPORATION 6.5MM CROSSFT SUTURE ANCHOR WITH THREE NO. 2 (5 METRIC) HI-FI SUTURES; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

CONMED CORPORATION 6.5MM CROSSFT SUTURE ANCHOR WITH THREE NO. 2 (5 METRIC) HI-FI SUTURES; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number CFP-6503
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One "used/damaged" driver/inserter was received for evaluation on 09-mar-2017.Visual inspection of the returned device by the quality engineer found the driver suffered a failure of the crimp joint between the shaft and the driver head.The crimp interface material has deformed outward radially causing the driver head to detach.In this instance, the driver head was not returned and thus further evaluation could not be performed.In addition, the driver shaft was badly deformed and as such it was impossible to get an accurate measurement of the relevant geometry prior to the driver head breakage.The root cause of the reported breakage was unable to be determined at this time.This lot #709900 was manufactured on 29-dec-2015.A review of the device history record for this lot found no noted of discrepancies during the manufacturing process that could have caused or contributed to reported breakage.Of the lot containing (b)(4) units, there was no other similar complaint received for this item and lot number combination.In addition, a 2-year review of product history for this device family shows there have been no other similar complaints received.(b)(4).This is an isolated incident.To date, there have been no serious injuries or death related to the reported "driver breakage" or the use of this device.No further action is planned at this time.This failure mode is addressed in the dfmea, and the safety risk has been found to be acceptable.The non-absorbable crossft suture anchor is intended to reattach soft tissue to bone in orthopedic surgical procedures.The device may be used in either arthroscopic or open surgical procedures.After the suture is anchored to the bone, it may be used to reattach soft tissue, such as ligaments, tendons, or joint capsules to the bone.The suture anchor system thereby stabilizes the damaged soft tissue, in conjunction with appropriate postoperative immobilization, throughout the healing period.To reduce the risk of driver breakage or patient injury, the instructions for use (ifu) provides the following precautions and warnings: inspect all instruments for damage prior to use.Ensure the anchor is properly seated on the driver tip prior to and during implantation.Ensure the free ends of the suture securely fit into the suture retaining mechanism on the driver handle and that the sliding door is closed (if applicable).Avoid lateral loading while inserting the suture anchor.Maintain proper alignment during insertion of the anchor and disengagement of the driver.Proper orientation and alignment of instruments is important during implantation of the crossft suture anchor to minimize possible breakage.Breakage of the crossft suture anchor is possible if: the bone punch or tap is not inserted to the proper depth.The crossft suture anchor is not properly aligned with the pilot hole.The crossft suture anchor is loose or not securely attached on the driver.The crossft suture anchor inserter is used for prying.The crossft suture anchor is advanced too deep.A small amount of forward pressure is not applied while rotating the handle.
 
Event or Problem Description
The user facility reported that during use of the 6.5 mm crossft suture anchor in a rotator cuff repair arthroscopy procedure on (b)(6) 2017, "a part of the inserter broke off".As reported, the breakage occurred during insertion of the anchor.The broken portion of the driver head approximately 1 cm in length was safely retrieved with a forceps grasper.The anchor remained in place and fit well.The procedure was otherwise completed with no further complications, no patient injury or surgical delay.Despite the good faith effort, no patient demographic information could be obtained from the user facility.This report is filed on the basic of potential for patient injury with recurrence.

Brand Name
6.5MM CROSSFT SUTURE ANCHOR WITH THREE NO. 2 (5 METRIC) HI-FI SUTURES
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6425457
Report Number1017294-2017-00026
Device Sequence Number16281244
Product Code MBI
UDI-Device Identifier10845854013984
UDI-Public(01)10845854013984(17)201213(30)1(10)709900
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K091549
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2020
Device Catalogue NumberCFP-6503
Device Lot Number709900
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2017
Initial Report FDA Received Date03/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1